Click here to read more Quest articles. print | Print this page
Recommended: Eye Exam Before Taking Viagra In High Risk Patients

By William J. Catalona, MD

Recently, 14 men were reported to have developed vision loss (completely reversible in some case, permanent in others) in one or both eyes within 36 hours after taking Viagra.

In most of these patients, initial symptoms were blurred vision and some degree of vision loss. All had pre-existing high blood pressure, diabetes, high cholesterol or high blood lipids.

The authors of the study concluded that Viagra and other similar drugs might produce damage to the optic nerves of men with risk factors for arteriosclerosis (hardening of the arteries). Three of the 14 patients had other pre-existent eye problems.

The makers of Viagra responded that 23 million men have used the drug and this problem did not arise in the clinical trials performed with this drug. The company will continue to monitor their database for this possible complication.

Dr. Catalona advises patients at risk to consider an eye exam before taking Viagra or other similar drugs.

Close this window